Alert archive / Georgia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 125, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 9, 2012, 3:52 PM EDT for Decatur County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2012, 3:52 PM EDT (19:52 UTC)
- Expired
- May 9, 2012, 4:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Decatur County, GA
The radar
The Tallahassee radar (KTLH), 63 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:57 PM EDT | TSTM WND DMG | Bainbridge, GA | REPORTS OF MULTIPLE TREES DOWN AROUND THE COUNTY INCLUDING CITY OF BAINBRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
460 WUUS52 KTAE 091952 SVRTAE GAC087-092030- /O.NEW.KTAE.SV.W.0125.120509T1952Z-120509T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 352 PM EDT WED MAY 9 2012 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DECATUR COUNTY IN SOUTHWEST GEORGIA... * UNTIL 430 PM EDT * AT 348 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST BAINBRIDGE...OR NEAR HANOVER...AND MOVING EAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAINBRIDGE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3101 8437 3078 8438 3088 8474 3103 8467 TIME...MOT...LOC 1953Z 280DEG 27KT 3093 8459 $$ 08-LAMERS
2 follow-up statements
903
WWUS52 KTAE 092011
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 PM EDT WED MAY 9 2012
GAC087-092030-
/O.CON.KTAE.SV.W.0125.000000T0000Z-120509T2030Z/
DECATUR GA-
411 PM EDT WED MAY 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL DECATUR COUNTY...
AT 407 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR CLIMAX...MOVING EAST AT 30 MPH.
TREES WERE REPORTED DOWN IN AND AROUND BAINBRIDGE WITH THIS STORM.
SEEK SHELTER NOW.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
&&
LAT...LON 3101 8437 3093 8437 3079 8439 3086 8465
3101 8456
TIME...MOT...LOC 2011Z 282DEG 27KT 3089 8445
$$
08-LAMERS056
WWUS52 KTAE 092031
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
431 PM EDT WED MAY 9 2012
GAC087-092040-
/O.EXP.KTAE.SV.W.0125.000000T0000Z-120509T2030Z/
DECATUR GA-
431 PM EDT WED MAY 9 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DECATUR COUNTY HAS
EXPIRED...
THE STORM THAT PROMPTED THE EARLIER WARNING HAS WEAKENED AND IS
MOVING INTO GRADY COUNTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
(8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3101 8437 3093 8437 3079 8439 3086 8465
3101 8456
TIME...MOT...LOC 2011Z 282DEG 27KT 3089 8445
$$
08-LAMERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:30 PM EDT, 22 minutes earlier.
Area forecast discussion, May 9, 3:30 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 PM EDT Wed May 9 2012 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF OUR FORECAST AREA TODAY... .SYNOPSIS... AT UPPER LEVELS... The large scale longwave pattern is highlighted by ridging over Intermountain region, and a positively tilted trough moving eastward across the Upper Great Lakes thru Lwr MS Valley and Srn Plains. A low has cut off from this flow and is drifting southward and spinning over Nrn Baja. Downstream, nearly zonal flow dominates SE region with a ridge axis off the U.S. east coast. During the next 12-24 hrs, the NRN portion of the trough is forecast to move E and amplify across Great Lakes, then OH/TN Valleys reaching East coast overnight. Srn portion will dig across the deep south this aftn/eve, further separating itself from cutoff low which drops further SWD in Nrn Mex. This will change local flow from quasi-zonal to increasingly cyclonic. On Thurs, trough becomes negatively tilted with embedded low over se Ont/nrn NY. By eve low pivots SEWD as trough approaches then lifts off coast by 12Z Fri. In its wake, amplified upstream ridging builds in with NW flow and subsidence commencing locally on Thursday. AT LOWER LEVELS... At the surface, a quasi-stnry cold front extended from low pressure over the St. Lawrence Valley SWWD along the Appalachian Mountains to the AL Coast. This kept highest rain chances overnight closest to the front and NW of our area. Ahead of this front, a humid and unstable air mass dominates local area. As the upper trough digs SEWD, it will drive the cold front through the area beginning late this afternoon into late this eve. Rain chances will increase from NW-SE accordingly today. The upper energy will result in cyclogenesis just off Mid-Atlc states tonight. This will kick front through our area thru tonight reaching coast by midnight. MAV a little faster then NAM accounting for lower POPS SE third of CWA. In its wake, a 1020+ mb high moves from mid-continent to Carolina coast on Friday setting up ENE flow. Skies will clear from N-SE with a much drier and slightly cooler airmass expected. The cooler airmass and strong radiational cooling will lead lead to cooler mornings and a less humid Thursday and Friday. Despite rather cool H85 temps for May, good mixing should raise aftn max temps to the mid 80s. Severe weather potential for today... With a moist and unstable airmass anchored over the region, aided by the digging trough and assocd vort max and belt of stronger H5 40 kt flow, deep layer shear will increase to above 30 knots. Scattered to numerous showers and thunderstorms are expected beginning in the late morning across SE Alabama and spreading south and east through the afternoon and into the eve for ern counties. With cold front moving well ahead of lagging upper trough, and unidirectional WSW flow, thermodynamic profiles, upper forcing, and weak vertical wind shear are not ideal for a widespread severe event. However, with some instability and shear in place, some severe multicells remain possible generating damaging winds and possibly marginally severe hail as being the primary threats. This is especially so if diurnal heating favors sufficient boundary later warming to steepen lapse rates and/or lingering outflow or seabreeze boundaries enhance convection. SPC keeps SE ALA, adjacent inland FL and most of Srn GA in slight risk with 15% damaging wind, 5% severe hail and NIL chances for tornadoes. Main change from previous day 1 was to deemphasize large hail. CAM (local tool) shows aftn dew points around 70F but updraft potential modest at best with CIN around zero with best negative numbers only in AL/GA. Conversely, local confidence tool limits any severe potential to less than 10 percent) and as opposed to SPC focuses to coast and and adjacent waters. Hard to rationalize highest chances of severe wx over water. .SHORT TERM (TODAY THRU FRIDAY)... Today...With debris clouds lingering, it will be difficult for areas of fog to exist after sunrise, even with moist ground conditions. 70-40% NW-SE POP gradient. (see above for severe weather threat). With 18z model soundings shows in excess of 1.7 inch PWAT, cant discount locally heavy rains and localized flooding. Highs low to mid 80s. Tonight...20-50% NW-SE mainly evening POP gradient. Lows from upper 50s N to low-mid 60s S. Thursday...no POPS. Highs 80 to 85. Lows mid 50s north to low 60s coast. Friday...No POPS. Highs low 80s coast to mid 80s inland. && .LONG TERM... (Saturday through next Wednesday) The main item of interest for the long term is the closed upper level low currently located over the southwestern U.S. The 09/00z GFS, 09/00z GGEM, and 08/12z ECMWF all move this system eastward towards the area by late in the weekend into early next week and open it up into a trough. This system will likely bring us a good chance of showers and thunderstorms, but uncertainty exists in the timing. The previous forecasts have leaned towards the ECMWF solution, and that trend will be continued for this forecast. The 08/12z ECMWF brings the best chance of rain into the area on Monday with lingering chances into Tuesday. However, PoPs were kept in the chance range until confidence increases in the timing of the system. Temperatures are expected to be near seasonal averages. && .AVIATION... Some vis restrictions due to fog are possible for a few hours around sunrise this morning, mainly of the MVFR to IFR variety. Any fog will dissipate shortly after sunrise this morning with scattered to numerous showers and thunderstorms developing during the afternoon as a cold front pushes into the Tri-state region. A few of the storms could be strong to severe. && .MARINE...Winds will increase this afternoon ahead of an approaching cold front, with moderate offshore developing in the wake of the front tonight into Thursday. A brief period of exercise caution conditions will be possible offshore behind the front. Winds and seas will then weaken through Friday before increasing again over the weekend as low pressure develops along the central Gulf Coast. && .FIRE WEATHER... Today will feature plenty of low level moisture and elevated rain chances across the area as a cold front moves through. Significantly drier conditions are expected for Thursday and Friday with relative humidity values dropping to near or below critical levels. Red flag conditions will depend on the other factors such as wind, dispersion, and fuel moisture. With rain chances high across the area today, fuel moisture may be marginal so will hold off on any watches for Thursday for now. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 86 60 84 53 87 / 60 40 0 10 0 Panama City 82 65 82 63 84 / 50 30 0 10 0 Dothan 85 58 83 56 85 / 70 20 0 10 0 Albany 86 58 84 54 87 / 70 30 0 10 0 Valdosta 86 60 83 54 87 / 60 40 0 10 0 Cross City 86 63 85 56 87 / 40 50 10 10 0 Apalachicola 82 66 81 63 81 / 50 40 0 10 0 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && BLOCK/DVD
Hazardous weather outlook, May 9, 2:05 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 205 PM EDT WED MAY 9 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-100800- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 205 PM EDT WED MAY 9 2012 /105 PM CDT WED MAY 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME FAIRLY WIDESPREAD...MOVING FROM WEST TO EAST ACROSS THE AREA. SOME STRONG TO SEVERE STORMS ARE EXPECTED. THE STORMS SHOULD PEAK IN INTENSITY IN THE MID TO LATE AFTERNOON...BETWEEN 3 PM AND 7 PM EDT. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH ANY STORMS...ALTHOUGH SOME HAIL UP TO 1 INCH IN DIAMETER MAY OCCUR WITH THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE NEXT THREAT FOR THUNDERSTORMS WILL COME LATE IN THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER. SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE WEATHER AND REPORT ANY SEVERE STORMS TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 08/RB
In the hours before
Special weather statement, May 9, 2:25 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT WED MAY 9 2012
FLZ007>009-108-091930-
HOLMES FL-NORTH WALTON FL-CENTRAL WALTON FL-SOUTH WALTON FL-
125 PM CDT WED MAY 9 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR WESTERN HOLMES AND
WALTON COUNTIES IN THE PANHANDLE OF FLORIDA...
* UNTIL 230 PM CDT
AT 122 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF DE
FUNIAK SPRINGS TO 7 MILES NORTH OF VALPARAISO...MOVING EAST AT 25
MPH.
PEOPLE IN WALTON AND SOUTHERN HOLMES COUNTIES...INCLUDING THE CITY
OF DE FUNIAK SPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3073 8640 3090 8618 3083 8569 3077 8573
3079 8575 3079 8582 3072 8582 3066 8587
3064 8591 3060 8592 3059 8589 3056 8589
3043 8599 3052 8640
TIME...MOT...LOC 1824Z 277DEG 20KT 3080 8620 3060 8644
38-GODSEYSpecial weather statement, May 9, 3:07 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EDT WED MAY 9 2012
FLZ010-091945-
WASHINGTON FL-
207 PM CDT WED MAY 9 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN
WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 245 PM CDT
AT 203 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 14 MILES SOUTHEAST OF DE FUNIAK SPRINGS...OR NEAR RED
BAY...MOVING SOUTHEAST AT 35 MPH.
PEOPLE IN SOUTHERN WASHINGTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3044 8591 3049 8586 3051 8588 3059 8589
3060 8592 3064 8591 3069 8586 3063 8544
3057 8545 3056 8549 3044 8549 3044 8586
3042 8589 3043 8596
TIME...MOT...LOC 1907Z 293DEG 31KT 3056 8593
38-GODSEYSpecial weather statement, May 9, 3:45 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT WED MAY 9 2012
GAZ155-156-092015-
DECATUR GA-SEMINOLE GA-
345 PM EDT WED MAY 9 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR DECATUR AND SEMINOLE
COUNTIES IN SOUTHWEST GEORGIA...
* UNTIL 415 PM EDT
AT 344 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF WEST
BAINBRIDGE TO 8 MILES NORTH OF CHATTAHOOCHEE...MOVING EAST AT 25 MPH.
PEOPLE IN DECATUR AND SOUTHERN SEMINOLE COUNTIES...INCLUDING THE
CITIES OF WEST BAINBRIDGE AND BAINBRIDGE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3105 8437 3097 8437 3073 8466 3078 8492
3082 8494 3083 8494 3084 8492 3085 8494
3089 8494 3090 8496 3107 8471
TIME...MOT...LOC 1946Z 277DEG 21KT 3102 8457 3081 8487
08-LAMERSThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:45 PM EDT | Special Weather Statement | TAE | Decatur, Seminole | 30 min |
| May 9, 3:58 PM EDT | Special Weather Statement | TAE | Lanier | 32 min |
| May 9, 4:15 PM EDT | Special Weather Statement | TAE | Grady | 30 min |
| May 9, 4:23 PM EDT | Special Weather Statement | TAE | Colquitt | 37 min |
| May 9, 4:53 PM EDT | Special Weather Statement | TAE | Brooks, Thomas | 37 min |
| May 9, 5:18 PM EDT | Special Weather Statement | TAE | Lanier, Lowndes | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.